Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

July 30, 2022La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2022, 4:26 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 4:26 PM MST (23:26 UTC)
Expired
Jul 30, 2022, 5:15 PM MST
In force
49 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties La Paz County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 168 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS55 KPSR 302326
SVRPSR
AZC012-013-310015-
/O.NEW.KPSR.SV.W.0039.220730T2326Z-220731T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
426 PM MST Sat Jul 30 2022

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  East central La Paz County in west central Arizona...
  Maricopa County in south central Arizona...

* Until 515 PM MST.

* At 426 PM MST, a severe thunderstorm was located 10 miles southeast
  of Wenden, or 31 miles northwest of Tonopah, and is nearly
  stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wenden, Salome and Harcuvar. 

This includes US Highway 60 between mile markers 54 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3374 11319 3359 11340 3382 11376 3398 11339
TIME...MOT...LOC 2326Z 134DEG 4KT 3374 11339 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:35 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 12:35 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1235 PM MST Sat Jul 30 2022

.SYNOPSIS...
Periodic chances for showers and thunderstorms will continue through
the weekend with locally heavy rainfall and isolated flooding the
greatest threats. This afternoon and tonight look to be the most
active period. A decline in humidity levels is anticipated during
the first part of next week resulting in a decrease in storm
chances with Tuesday anticipated to be the least active day.
Storm chances increase again during the latter half of next week.
Temperatures will continue to be below normal through the weekend
before warming close to the seasonal average during the middle of
next week. Another downtrend in high temperatures is anticipated
late next week.

&&

.DISCUSSION...
Storms have started early today. So far within our forecast area
they have been isolated. Storm activity is anticipated to increase
during the afternoon due to destabilization from better insolation
(compared to recent days). Plus, over our western areas, the
inverted trough is over far southern California. And, there is
another wave approaching from the east (currently centered near
the Big Bend) that is anticipated to provide some upper level
divergence later on. With high PWAT values, the convection will
continue to be capable of flooding rains. A factor that may
mitigate flooding potential is having 10-15 kts of mid-
tropospheric winds which should help move the storms along (not
counting training situations), In addition, the CAMs and HREF
have been locking onto the idea of storms from southeast AZ moving
northward across the south-central AZ deserts (including the
Phoenix area) and producing strong winds. HREF depicts a 70%
chance of winds reaching at least 35 knots later this
afternoon/early evening over Pinal County and 50-70% chance of
that for the Phoenix area. Thus, blowing dust potential is also a
concern. HREF depicts less than 10% chance of gusts >= 50kts.
Given the available CAPE, strong winds are very plausible. In
fact, earlier RAP/SPC analysis had widespread MUCAPE values of
1000-2000 J/Kg with 500-1500 J/Kg of MLCAPE. But as of this
writing, those values have gone up by 1000 J/Kg respectively.
While there are caveats with model initializations, the PSR and
TWC soundings from 12Z certainly supported the MLCAPE values from
earlier.

The CAMs and HREF go on to show a late night/morning round of
storms emanating from northern Mexico mainly affecting southwest
AZ (for our CWA). Anticipate this would look something like what
we've had in recent days with isolated to scattered showers and a
stray thunderstorm producing brief localized heavy rain. During
the day Sunday, the hi-res models depict less storm activity than
today as the aforementioned wave begins shifting away from the
eastern half of AZ and there may a little bit of drier air working
into far southeast AZ. PoPs also reflect a downturn. However,
there is still 10-30% chance across the lower deserts for the
afternoon and evening.

Global models remain in good agreement consolidating and
strengthening H5 ridging across eastern AZ/western NM during the
first half of next week. Expansive H5 heights around 594dm
settling over the region will deflect easterly waves into northern
Mexico while incorporating somewhat drier air into the
atmospheric column. While this type of pattern will not completely
scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs
falling to 1.50 inches will be introduced allowing greater
inhibition to grow over lower elevation communities. Mandated NBM
POPs bleed some modest POPs into the Phoenix metro through the
early part of the week, but all indications suggest a few days
where storms remain relegated to higher terrain areas. During the
latter half of the week, high pressure ridging will likely shift
northeast into the Midwest allowing easterly flow and shortwaves
to migrate back into southern AZ. While details will certainly
change over time, there is evidence of at least one robust
easterly wave aggressively punching into the forecast area with
numerous storms during the end of next week.

&&

.AVIATION...Updated at 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Main aviation weather concern through this evening will be the
potential for thunderstorm activity to directly affect the area
terminals. In the meantime, winds through late afternoon will be
from west with speeds of around 10 kts, with occasionally a few
higher gusts. Thereafter, will be monitoring the potential for
thunderstorms developing across SE Arizona to make its way into
the area between 01-03z. There is now ~50% chance of winds
exceeding 30 kts along with areas of blowing dust as well as heavy
rainfall reducing visibilities to MVFR or less conditions. After
the storms exit the area, conditions will improve with light
easterly winds prevailing through the overnight into the morning
hours of Sunday, with variable directions possible at times. There
are indications amongst some guidance of the potential for
another round of activity affecting the terminals early Sunday
morning, however, confidence is low at this time for TAF mention
and could be included in subsequent TAF packages if confidence
increases.

Southeast California/Southwest Arizona including KIPL and KBLH:

IPL: No aviation concerns expected through the period, with
southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases
remaining above 10 kft can be expected.

BLH: VCSH can be expected through the mid-afternoon hours with
conditions improving thereafter. Winds will remain from a
southerly direction around 10 kts, however, some occasionally
higher gusts along with some lower CIGS/VIS are possible from
showers in the vicinity.

&&

.FIRE WEATHER...
Abundant moisture will persist across the area through the weekend
with only modest drying during the first half of next week. Overall,
the fire threat will remain low with periodic chances for wetting
rainfall, particularly over eastern districts. Minimum humidity
levels will remain somewhat elevated mostly ranging from 20-30%,
except 30-40% over higher terrain of eastern areas. Recovery will
vary widely between 30-90% depending on thunderstorm and rainfall
locations.  Winds will generally remain light with some occasional
afternoon upslope gusts, and isolated stronger gusts near any
stronger thunderstorms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/18
AVIATION...Lojero
FIRE WEATHER...18

In the hours before

Special weather statement, Jul 30, 3:46 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
346 PM MST Sat Jul 30 2022

AZZ531-533-302330-
Kofa AZ-Central La Paz AZ-
346 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of east central La Paz
and northeastern Yuma Counties through 430 PM MST...

At 346 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Vicksburg Junction, or 35 miles west of Tonopah,
moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salome.

This includes the following highways...
AZ Interstate 10 between mile markers 39 and 66.
US Highway 60 between mile markers 48 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 11334 3328 11353 3355 11408 3382 11353
TIME...MOT...LOC 2246Z 122DEG 23KT 3345 11354

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Special weather statement, Jul 30, 3:59 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
359 PM MST Sat Jul 30 2022

AZZ552-553-555-558-302345-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
359 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Boyce Thompson Arboretum, or 9 miles southwest of
Superior, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Strong winds may also generate blowing
         dust, which could briefly reduce visibility.

Locations impacted include...
Superior, Florence Junction, Queen Valley, Boyce Thompson Arboretum,
Top-Of-The-World and Gold Camp.

This includes the following highways...
US Highway 60 between mile markers 205 and 235.
AZ Route 79 between mile markers 140 and 150.
AZ Route 177 between mile markers 159 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3324 11097 3301 11129 3325 11149 3348 11136
      3348 11129 3350 11106 3324 11095
TIME...MOT...LOC 2258Z 152DEG 6KT 3319 11122

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SDB
Local storm report, Jul 30, 4:13 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     DUST STORM       5 N ARIZONA CITY        32.82N 111.68W
07/30/2022                   PINAL              AZ   PUBLIC

            <1/4 MILE VISIBILITY AT THE I-8 AND I-10
            JUNCTION DUE TO BLOWING DUST.

&&

JM
Special weather statement, Jul 30, 4:14 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Sat Jul 30 2022

AZZ556-558-560-562-563-310000-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
414 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of Gila County through
500 PM MST...

At 414 PM MST, Doppler radar was tracking a strong thunderstorm over
Globe, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.

This includes the following highways...
US Highway 60 between mile markers 243 and 270.
AZ Route 70 between mile markers 253 and 261.
AZ Route 77 between mile markers 167 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3333 11062 3330 11085 3360 11101 3363 11062
TIME...MOT...LOC 2314Z 168DEG 5KT 3341 11077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Local storm report, Jul 30, 4:15 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     DUST STORM       6 NNE ARIZONA CITY      32.83N 111.63W
07/30/2022                   PINAL              AZ   TRAINED SPOTTER

            VSBY. <0.25 MI.

&&

JS
Special weather statement, Jul 30, 4:19 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
419 PM MST Sat Jul 30 2022

AZZ534-537>540-544-550-553-554-559-310015-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Aguila Valley AZ-Buckeye/Avondale AZ-Northwest Pinal County AZ-
Tonopah Desert AZ-Gila Bend AZ-Northwest Valley AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
419 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 515 PM MST...

At 419 PM MST, Doppler radar was tracking several strong
thunderstorms across Western Maricopa and Pinal Counties. These
storms are moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Tolleson,
Gila Bend, Tonopah, Waddell, Cashion, Wittmann, Sun City West,
Maricopa, Estrella, Litchfield Park, Palo Verde, White Tank Mountain
Park, Big Horn and Cotton Center.

This includes the following highways...
AZ Interstate 10 between mile markers 80 and 134.
AZ Interstate 8 between mile markers 109 and 156.
US Highway 60 between mile markers 126 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 11191 3262 11264 3323 11308 3371 11323
      3382 11247
TIME...MOT...LOC 2319Z 143DEG 5KT 3320 11272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:24 PM MSTSpecial Weather StatementPSRGila36 min
Jul 29, 7:15 PM MSTSpecial Weather StatementPSRGila30 min
Jul 29, 8:29 PM MSTSpecial Weather StatementPSRGila31 min
Jul 29, 9:10 PM MSTSpecial Weather StatementPSRGila35 min
Jul 29, 9:20 PM MSTSpecial Weather StatementPSRGila25 min
Jul 29, 9:39 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 29, 11:19 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 30, 11:44 AM MSTSpecial Weather StatementPSRGila31 min
Jul 30, 11:51 AM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 30, 12:10 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 30, 12:53 PM MSTSpecial Weather StatementPSR52 min
Jul 30, 2:36 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 2:39 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 30, 2:51 PM MSTSpecial Weather StatementPSRYuma39 min
Jul 30, 3:20 PM MSTDust Storm AdvisoryPSRPinal55 min
Jul 30, 3:30 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 3:30 PM MSTSpecial Weather StatementPSRGila45 min
Jul 30, 3:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 30, 3:34 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jul 30, 3:46 PM MSTSpecial Weather StatementPSRLa Paz44 min
Jul 30, 3:59 PM MSTSpecial Weather StatementPSRPinal46 min
Jul 30, 4:11 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Jul 30, 4:14 PM MSTSpecial Weather StatementPSRGila46 min
Jul 30, 4:19 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa4 hr
Jul 30, 4:19 PM MSTSpecial Weather StatementPSRMaricopa56 min
Jul 30, 4:34 PM MSTAreal Flood AdvisoryPSRMaricopa16 min
Jul 30, 4:39 PM MSTSevere Thunderstorm WarningPSRPinal51 min
Jul 30, 4:43 PM MSTSpecial Weather StatementPSRGila77 min
Jul 30, 4:50 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 30, 4:56 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 30, 4:57 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.